Acute Hypervitaminosis A.
—The chronic toxicity provoked by prolonged administration of vitamin A is now classic, but the acute toxicity from the same source is little known. J. Marie and G. Sée observed within one year four infants who showed acute benign hydrocephalus with considerable bulging of the fontanel within 24 to 48 hours after a single massive dose of vitamins A and D. These infants, previously in good health, suddenly began to vomit, and drowsiness, pallor, and diarrhea occurred. Temperature remained normal. Clinical examination revealed only the bulging of the fontanel, which raised the integument and could be noticed even when the child was sitting up. Lumbar puncture yielded normal fluid. Within 24 to 48 hours the children's condition became normal.In three babies, aged 3 months, 3½ months, and 7½ months, this accident occurred after they had received a drug containing 350,000 units of vitamin A and 300,000